Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 6, NWS Melbourne, FL

January 23, 1998Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jan 23, 1998, 11:20 AM EST for Brevard County, Florida. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 1998, 11:20 AM EST (16:20 UTC)
Expired
Jan 23, 1998, 12:20 PM EST
In force
60 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 23, 9:15 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 4.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1998-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1021 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1998-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1021 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 231620 RRA
SVRMLB
FLC009-231720-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1120 AM EST FRI JAN 23 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1220 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...BREVARD COUNTY
 
AT 1115 AM NATIONAL WEATHER RADAR INDICATED A SEVERE THUNDERSTORM
OVER SOUTHWEST BREVARD COUNTY. THIS STORM WAS MOVING TO THE
NORTHEAST AT 15 MPH TOWARD MALABAR PALM BAY MELBOURNE AND COCOA
BEACH.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE READY TO GO
TO A SAFE PLACE IF SEVERE THUNDERSTORMS MOVE TOWARD YOUR AREA,
ESPECIALLY IF YOU LIVE IN A MOBILE HOME.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 9:50 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 23, 9:50 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
950 AM EST FRI JAN 23 1998

CURRENTLY...SATELLITE SHOWS JET IMPULSE MOVING ACROSS THE GULF
INCREASING WIND PROFILES.  RADAR LOOPS SHOWING LARGER SCALE MESO LOW
SIGNATURE WITH SEVERAL CELLS EXHIBITING ROTATION MAINLY AT SOUTHERN
EDGE OF CONVECTIVE CLUSTER WHERE APPARENT LOW LEVEL BOUNDARY WAS
PRODUCING FAVORABLE VEERING OF LOW LEVEL WINDS.  DIFFLUENCE ALOFT
SUPPORTING LARGE AREA OF RAIN/SHOWERS NORTH OF THE SOUTHERN FLANK
SEVERE WEATHER.  DO NOT SEE A NEED FOR ANY IMMEDIATE FURTHER FORECAST
UPDATES AS SEVERE THREAT COVERED ALONG WITH THE THREAT OF HEAVY
RAINFALL.

LASCODY

In the hours before

Special weather statement, Jan 23, 5:55 AM EST, 5 hours 25 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-231130-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
555 AM EST FRI JAN 23 1998

...PERIODS OF RAIN TODAY WITH LOCALLY HEAVY AMOUNTS AND A FEW STRONG
THUNDERSTORMS POSSIBLE...

A COLD FRONT CURRENTLY EXTENDING FROM THE OHIO VALLEY...TO NEAR
PENSACOLA...TO THE YUCATAN PENINSULA WILL GRADUALLY MOVE ACROSS THE
PANHANDLE AND EASTERN GULF OF MEXICO TODAY...AND INTO THE NORTHERN
PENINSULA THIS EVENING. AHEAD OF THE FRONT SOUTHERLY LOW LEVEL WINDS
WILL PUMP ABUNDANT MOISTURE NORTHWARD ACROSS EAST CENTRAL FLORIDA.
THIS MOISTURE WILL COMBINE WITH LIMITED DAYTIME HEATING TO PRODUCE A
SLIGHTLY UNSTABLE AIR MASS AND WILL RESULT IN PERIODS OF RAIN AND
SCATTERED THUNDERSTORMS THROUGH THIS EVENING.

MOST AREAS OF EAST CENTRAL FLORIDA WILL RECEIVE ABOUT AN INCH OF RAIN
THROUGH TONIGHT...WITH UP TO AN INCH AND A HALF EXPECTED FROM LAKE
COUNTY SOUTH ALONG THE KISSIMMEE RIVER...TO LAKE OKEECHOBEE. LOCALLY
HIGHER RAIN AMOUNTS OF UP TO THREE INCHES WILL BE POSSIBLE ACROSS
AREAS WHERE THUNDERSTORMS DEVELOP. THIS WOULD CAUSE FLOODING OF URBAN
AND LOW LYING AREAS...ESPECIALLY ACROSS COMMUNITIES WHICH HAVE HAD
STANDING WATER PROBLEMS SINCE EARLY DECEMBER. PONDING OF WATER ON
ROADS...AND REDUCED VISIBILITY FOR COMMUTERS IS LIKELY TODAY.

IN ADDITION...A FEW STRONG STORMS COULD PRODUCE BRIEF GUSTY WINDS...
ESPECIALLY NEAR INLAND LAKES...THE INTRACOASTAL WATERWAY...AND THE
NEARSHORE ATLANTIC. NEVER TRY TO CROSS AN AREA WHERE WATER COVERS THE
ROADWAY...AND ALWAYS REMEMBER THE DANGERS OF LIGHTNING.

CRISTALDI
Special weather statement, Jan 23, 5:55 AM EST, 5 hours 25 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-231130-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
555 AM EST FRI JAN 23 1998

...PERIODS OF RAIN TODAY WITH LOCALLY HEAVY AMOUNTS AND A FEW STRONG
THUNDERSTORMS POSSIBLE...

A COLD FRONT CURRENTLY EXTENDING FROM THE OHIO VALLEY...TO NEAR
PENSACOLA...TO THE YUCATAN PENINSULA WILL GRADUALLY MOVE ACROSS THE
PANHANDLE AND EASTERN GULF OF MEXICO TODAY...AND INTO THE NORTHERN
PENINSULA THIS EVENING. AHEAD OF THE FRONT SOUTHERLY LOW LEVEL WINDS
WILL PUMP ABUNDANT MOISTURE NORTHWARD ACROSS EAST CENTRAL FLORIDA.
THIS MOISTURE WILL COMBINE WITH LIMITED DAYTIME HEATING TO PRODUCE A
SLIGHTLY UNSTABLE AIR MASS AND WILL RESULT IN PERIODS OF RAIN AND
SCATTERED THUNDERSTORMS THROUGH THIS EVENING.

MOST AREAS OF EAST CENTRAL FLORIDA WILL RECEIVE ABOUT AN INCH OF RAIN
THROUGH TONIGHT...WITH UP TO AN INCH AND A HALF EXPECTED FROM LAKE
COUNTY SOUTH ALONG THE KISSIMMEE RIVER...TO LAKE OKEECHOBEE. LOCALLY
HIGHER RAIN AMOUNTS OF UP TO THREE INCHES WILL BE POSSIBLE ACROSS
AREAS WHERE THUNDERSTORMS DEVELOP. THIS WOULD CAUSE FLOODING OF URBAN
AND LOW LYING AREAS...ESPECIALLY ACROSS COMMUNITIES WHICH HAVE HAD
STANDING WATER PROBLEMS SINCE EARLY DECEMBER. PONDING OF WATER ON
ROADS...AND REDUCED VISIBILITY FOR COMMUTERS IS LIKELY TODAY.

IN ADDITION...A FEW STRONG STORMS COULD PRODUCE BRIEF GUSTY WINDS...
ESPECIALLY NEAR INLAND LAKES...THE INTRACOASTAL WATERWAY...AND THE
NEARSHORE ATLANTIC. NEVER TRY TO CROSS AN AREA WHERE WATER COVERS THE
ROADWAY...AND ALWAYS REMEMBER THE DANGERS OF LIGHTNING.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 10:28 AM ESTSevere Thunderstorm WarningMLBIndian River47 min
Jan 23, 12:54 PM ESTSevere Thunderstorm WarningMLBBrevard21 min
Jan 23, 1:44 PM ESTFlash Flood WarningMLBBrevard4 hr

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.